Elderly Who Start Thiopurine Tx for IBD Have Higher Risk for AEs
Advanced age, female gender are independent risk factors for adverse events
TUESDAY, Oct. 1, 2019 (HealthDay News) -- Elderly patients with inflammatory bowel disease (IBD) are at higher risk for adverse events (AEs) related to the use of thiopurines, according to a study published in the October issue of Alimentary Pharmacology and Therapeutics.
Margalida Calafat, Ph.D., of the Hospital Son Llàtzer in Mallorca, Spain, and colleagues identified adult patients in the ENEIDA registry, a registry of patients with IBD in Spain, who had received thiopurines (azathioprine or mercaptopurine) at any point during their treatment. Patients were divided into two groups: those who started thiopurine use between ages 18 and 50 years (15,477 patients; control group) and those who started when they were older than 60 years of age (1,888 patients).
The researchers found that 43.4 percent of patients in the over-60 group experienced at least one AE compared with 29.7 percent in the control group; the elderly group also experienced higher rates of myelotoxicity, digestive intolerance, and hepatotoxicity. Patients in the over-60 group had higher rates of infections (3.6 versus 2.0 percent) and neoplasms (1.5 versus 0.2 percent) compared with the control group. The median duration of treatment was significantly shorter for the older group (13 versus 32 months); thiopurines were discontinued due to adverse events other than infections and neoplasms more frequently in the older group (67.2 versus 63.1 percent). Female gender was also an independent risk factor for most AEs.
"Our findings very likely reflect reduced drug clearance in elderly patients and in females, and suggest that dosing guidelines should recommend consideration of lower starting doses or close monitoring of drug metabolites in these populations," the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.